Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 127, NWS Twin Cities, MN

July 31, 2024Brown County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 9:21 PM CDT for Brown County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 9:21 PM CDT (02:21 UTC)
Expired
Jul 31, 2024, 9:45 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 6:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KMPX 010221
SVRMPX
MNC015-010245-
/O.NEW.KMPX.SV.W.0127.240801T0221Z-240801T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Wed Jul 31 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brown County in south central Minnesota...

* Until 945 PM CDT.

* At 921 PM CDT, a severe thunderstorm was located near Comfrey, or
  20 miles north of Windom, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sleepy Eye, Springfield, and Comfrey.

This includes U.S. Highway 14 between mile markers 85 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4421 9511 4430 9473 4411 9464 4411 9509
TIME...MOT...LOC 0221Z 246DEG 21KT 4414 9497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
1 follow-up statement
048 
WWUS53 KMPX 010238
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Wed Jul 31 2024

MNC015-010248-
/O.EXP.KMPX.SV.W.0127.000000T0000Z-240801T0245Z/
Brown MN-
938 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY WILL
EXPIRE AT 945 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4421 9511 4430 9473 4411 9464 4411 9509
TIME...MOT...LOC 0238Z 246DEG 21KT 4418 9485 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:33 PM CDT, 2 hours 48 minutes earlier. Its key messages:

  • Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH.
  • Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota.
  • Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend.
Area forecast discussion, Jul 31, 6:33 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Enhanced risk (3 of 5) today across western and southern
  Minnesota. The primary hazards include large hail and
  damaging wind gusts up to 80 MPH.

- Severe storms are possible this afternoon across western and
  central Minnesota, with uncertainty regarding potential
  secondary development this evening across SW & S Minnesota.

- Heat and Humidity continue through Saturday before cooler
  temperatures arrive the second half of the weekend.

&&

.DISCUSSION...
Issued at 142 PM CDT Wed Jul 31 2024

A regional view captures an mid-level wave on water vapor
imagery across central Dakotas. An ongoing mesoscale convective
system (MCS) is apparent over western Minnesota. This will our
immediate concern for severe weather this afternoon across west-
central Minnesota. The potential for additional development
further south remains uncertain at this time, but a high-end
instability (5000+ j/kg) is in place across much of central &
southern Minnesota. Forecast soundings indicate favorable
vertical shear, very steep mid level lapse rates 8.0-8.5C+ , and
elongated hodographs over western Minnesota. This environment
will be capable of producing both large hail (initially) and
damaging wind gust (60 mph+). Downdraft CAPE is not to be
overlooked with 1500+ j/kg present over much of the area, lining
up with moist low levels but drier air aloft that are able to
support severe wind gusts to potentially destructive (80 mph+).
SPC expanded the Enhanced risk (3 of 5) further NE with the
1630z update to better match recent observational trends. A
remnant elevated storm across the Dakotas has become better
organized over the past hour or two as it moves into a better
thermodynamic environment across eastern SD/western MN. The
storm has likely transitioned to surface-based storm as it taps
into extreme instability ahead of it. Radar imagery reveals our
line has began to exhibit bowing as it enters western Minnesota.
This would be indicative of a wind producing storm. Previous
observations across E SD show this line has a history of
producing 60 to 70 mph gusts. This line should continue to track
ENE impacting portions of western and central Minnesota. A
severe thunderstorm watch is out for portions of west-central MN
with the primary concern of damaging wind gusts, large hail.

There is some uncertainty with the southern extent of this line. The
better upper level forcing is confined to the northern portion of
the ongoing MCS. An approaching wave will provide additional upper
level forcing but it currently lags behind our MCS. We may not see
additional development on the initial ongoing MCS, but we could see
additional convection initiation across southwestern and southern
Minnesota late afternoon/evening as the better upper level support
arrives. The first MCS will add additional uncertainty with
convective debris (cirrus) impacting heating across portions of
southern Minnesota. The best odds for secondary development would
favor along and south of the Minnesota river. We are planning to
send up a special 19Z balloon launch at our office in Chanhassen to
better sample the convective environment ahead of the ongoing
storms. This should help answer a few of those remaining forecast
questions about this ongoing MCS and potential secondary development
this afternoon/evening over SW MN. I'll aim to send out an AFD
update later this today.

Thursday will feature a few lingering showers and thunderstorms
across eastern Minnesota and western Wisconsin. The main concern
with these storms will be the potential for brief bursts of heavy
rain and locally gusty winds. Temperatures will run a good 5 to 10
degrees cooler Thursday, but humidity will remain with dew point
temperatures in the mid 60s to lower 70s. Showers and storms will
taper off Thursday evening and we'll begin to dry out for a day or
two. Friday will be dry and mostly sunny. High temperatures return
to the upper 80s and lower 90s with Tds in the 60s and lower 70s.

Saturday and Sunday will see the return of potential showers and
storms across the Upper Midwest. Saturday will be our final hot and
humid day for this forecast period with highs in the low 90s and low
70 dewpoints. There is some potential for low-end heat heat
headlines Saturday across western Minnesota and the Twin Cities
metro but it remains borderline for now. Our attention turns to a
weak surface boundary that is tied to an trough over NE NOAM east of
Hudson Bay. Storm development will be favored across northern
Minnesota Saturday evening before expanding further south as the
boundary sags south into central Minnesota. Sunday will bring a
renewed chance for showers and storms as a mid-level shortwave
provides another uptick of forcing along the quasi-stationary
boundary draped across the Upper Midwest. Potential for any severe
seems low at this time, but the finer details will be worked out
this weekend. Early next week looks to offer a most pleasant Summer
forecast for early August with temperatures in the 70s and 80s with
a break from annoying humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 621 PM CDT Wed Jul 31 2024

Thunderstorms over eastern and south-central MN will continue
moving east through this evening. Periods of MVFR/IFR from heavy
downpours and gusty variable winds can be expected with this
convection. Across western MN and eastern SD, another line of
storms has developed. This activity should eventually move
east/southeast through tonight. Uncertainty remains in exact
storm track with this line so have added PROB30s of -TSRA for
all terminals downstream. Very strong winds could accompany
this line of storms. Once storms move to east early Thursday
morning, cigs will drop to low VFR/MVFR into early Thursday
afternoon before improving. General easterly winds this evening
will be variable during storm passages with northerly flow
prevailing during Thursday morning.

KMSP...Added TEMPO for nearby thunderstorms approaching MSP for
the next 2 hours. Another line of storms is possible from 04-08Z
tonight with IFR conditions and very strong winds possible. Cigs
drop to MVFR near 12Z Thursday before improving to VFR Thursday
afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
SUN...VFR. Chc AM MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 31, 3:26 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected early this evening, with damaging wind
gusts expected in the strongest storms. The potential for
destructive winds is highest across western and central Minnesota,
but the chance for severe weather still exists into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon &
evening.

In the hours before

Local storm report, Jul 31, 8:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             4 SSW Watson            44.95N 95.82W
07/31/2024  M2.50 Inch       Lac qui Parle      MN   Public

            Corrects previous hail report for updated
            time and location. Delayed report, time
            clarified by reporter via Facebook.

&&

BED
Local storm report, Jul 31, 8:39 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Gst     2 ENE Redwood Falls     44.55N 95.08W
07/31/2024  M60 MPH          Redwood            MN   ASOS

&&

BPH
Local storm report, Jul 31, 8:41 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             2 N Forada              45.81N 95.35W
07/31/2024  M1.50 Inch       Douglas            MN   Cocorahs

            Delayed LSR. Time estimated via radar.

&&

RMD
Special weather statement, Jul 31, 8:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Jul 31 2024

MNZ073-074-010215-
Brown MN-Redwood MN-
841 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN REDWOOD AND WESTERN
BROWN COUNTIES THROUGH 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamberton, or 19 miles southwest of Redwood Falls, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Morgan, Walnut Grove, Lamberton, Wabasso, Sanborn,
Clements, Revere, Evan, Wanda, and Cobden.

This includes the following highways...
 U.S. Highway 14 between mile markers 49 and 84.
 U.S. Highway 71 between mile markers 52 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Minnesota.

&&

LAT...LON 4420 9510 4420 9555 4453 9520 4437 9469
      4410 9504 4411 9510
TIME...MOT...LOC 0141Z 228DEG 24KT 4428 9528

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Special weather statement, Jul 31, 8:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 PM CDT Wed Jul 31 2024

MNZ084-085-010230-
Steele MN-Waseca MN-
854 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT STEELE AND WASECA COUNTIES
THROUGH 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms over Waldorf, or 23 miles northwest of Albert Lea,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owatonna, Waseca, Janesville, Blooming Prairie, New Richland,
Ellendale, Waldorf, Otisco, Lemond, Hope, Waseca Airport, and Alma
City.

This includes the following highways...
 Interstate 35 between mile markers 26 and 44.
 U.S. Highway 14 between mile markers 145 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Minnesota.

&&

LAT...LON 4413 9377 4413 9376 4412 9305 4385 9305
      4385 9377
TIME...MOT...LOC 0154Z 275DEG 27KT 4392 9365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB
Local storm report, Jul 31, 8:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Tstm Wnd Gst     2 WNW Olivia            44.78N 95.03W
07/31/2024  M51 MPH          Renville           MN   AWOS

            AWOS station KOVL Olivia AP.

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:12 PM CDTSpecial Weather StatementMPXLe Sueur33 min
Jul 31, 7:18 PM CDTSpecial Weather StatementMPXYellow Medicine42 min
Jul 31, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Renville, Yellow Medicine47 min
Jul 31, 7:31 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Waseca22 min
Jul 31, 7:51 PM CDTSpecial Weather StatementMPXKandiyohi39 min
Jul 31, 8:11 PM CDTSpecial Weather StatementMPXRenville34 min
Jul 31, 8:35 PM CDTSevere Thunderstorm WarningMPXMcLeod, Redwood, Renville, Sibley40 min
Jul 31, 8:41 PM CDTSpecial Weather StatementMPXRedwood34 min
Jul 31, 8:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Jul 31, 9:12 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley48 min
Jul 31, 9:32 PM CDTSpecial Weather StatementMPXNicollet, Watonwan43 min
Jul 31, 9:53 PM CDTSpecial Weather StatementMPXMartin37 min
Jul 31, 9:59 PM CDTSpecial Weather StatementMPXSibley46 min
Jul 31, 10:11 PM CDTSpecial Weather StatementMPXMartin34 min
Jul 31, 10:36 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault39 min
Jul 31, 10:47 PM CDTSpecial Weather StatementMPXNicollet28 min
Jul 31, 11:06 PM CDTSpecial Weather StatementMPXFaribault, Le Sueur, Waseca39 min
Jul 31, 11:45 PM CDTSpecial Weather StatementMPXSteele30 min
Aug 1, 12:47 AM CDTSpecial Weather StatementMPXSteele88 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.